December 19, 2018
FOR IMMEDIATE RELEASE
Orthomolecular Medicine News Service, Dec 10, 2019
Understanding Niacin Side Effects
by Robert G. Smith and Andrew W. Saul
(OMNS December 10, 2019) Niacin (vitamin B-3) famously produces a warm body flush in most persons taking any substantial dose for the first time. Abram Hoffer, MD, PhD, the world's foremost expert on niacin therapy, would tell his patients to expect it, and put up with it, for the first two weeks. Then, with continual intake, the flush would gradually go away. Persons wishing to avoid the flush entirely may choose sustained-release niacin, niacinamide or inositol hexaniacinate. Sustained release niacin is known to have the most side effects. Niacinamide does not affect blood lipids. Inositol hexaniacinate is slightly less effective, milligram for milligram, than niacin.
Elevation of liver enzymes
A side effect of high-dose niacin therapy includes possible elevation of liver enzymes. This is one of the most physician-invoked cautions against niacin. The level of concern is somewhat overblown. William B. Parsons, Jr, of the Mayo Clinic, has clearly shown that slight to moderate elevation of liver enzymes is a sign of liver activity, not liver pathology. An increase in liver activity is to be expected with higher levels of niacin, as it is a precursor for NAD which is a cofactor in hundreds of essential biochemical reactions, utilized in many organs throughout the body and especially in the liver. 
"The physician must understand niacin in order to use it."
(William Parsons, Jr., MD)
A rare and reversible side effect of niacin may be retinal or cystoid macular edema. The recent media blast on niacin causing eye problems centers on this issue. The side effect has been known for decades [2,3], but has been reported as a new and dreadful consequence of megavitamin therapy. That is misleading at best, as niacin in multi-gram quantities has been used to successfully lower cholesterol for decades with remarkably few reported problems other than the flushes and liver enzyme elevations described above.
The mechanism by which niacin can cause cystoid macular edema is still unknown. In this condition, the retinal layers are thickened and distorted by buildup of fluid, which can be seen with a modern visualization technique called Optical Coherence Tomography (OCT) that scans the retina with light to produce a cross-sectional view of the retinal layers. An OCT image of retinal cystoid macular edema shows that within the affected region (the macula - near the center of vision) the retina has separated from the photoreceptor layer, creating a "cystoid space." This condition is unrelated to leakage from blood vessels in diabetic retinopathy, because it is reversible. One hypothesis about this rare effect of niacin speculates that niacin can cause some type of inflammatory mechanism, which then triggers fluid leakage from blood that filters through capillary walls, and an accumulation of extracellular fluid into cystoid spaces within the retina. Although leakage of blood is not seen in this condition using standard fluorescent angiography, a selective filtration from capillaries might prevent the relatively large fluorescent tracer molecules from leaking out.  Another hypothesis suggests that one of the retinal cell types, Mueller cells, become engorged with fluid due to some type of toxicity derived from niacin.  A similar hypothesis was suggested by a recent report that when tested with electroretinography (ERG) the retinal b-wave, known to reflect the function of the Mueller cells, is significantly attenuated. However, as the b-wave reflects electric current flow through several pathways, it is possible that any distortion of electric current flow in the outer retina could cause a similar effect, even without engorgement of the Mueller cells. Further, since this condition is quite rate, the affected individuals may have a genetic predisposition where some cells in the retina have a toxic reaction to high levels of niacin.
Although the exact cause is still unknown, retinal cystoid macular edema is known to rapidly reverse without permanent damage upon lowering the niacin dose, so that it exhibits a "threshold effect." Doses below the threshold (typically ~1000 mg/d in divided doses) don't cause retinal macular edema.  For the rare affected individuals, it is not necessary to completely stop taking niacin. Very likely the threshold dose is related to body weight, i.e. for those individuals who are affected, the threshold dose for larger individuals is higher. This means that even for individuals who may get the cystoid macular edema, they can lower the dose, allowing the retina to recover its normal function, while still receiving a benefit from niacin. [7,8]
For those who plan to take high-dose niacin, the best advice appears to be to start a very low dose, e.g. 25 mg/d. This may cause a skin flush (30-60 minutes of warm skin) at first, but over several days the body gradually adapts to this dose and does not cause the skin flush. Then, slowly increase the dose over several weeks, taking the niacin in divided doses throughout the day, building up to 500 mg/d and over several months up to 1000 mg/d or higher, in consultation with your physician. You can start by breaking up 100 mg tablets into 4 pieces, taking one 25 mg piece per day at first, then after a few days increasing to 2 per day, and later up to 4 of the 25 mg pieces per day, one before each snack or meal. Once the body adapts to this dose, you may increase to one or more 100 mg tablets per day, and so on.  If at very high doses (1000 mg/day or higher) you note changes in your vision, especially in the central region (the fovea and macula) that you use to read fine print, you may want to lower the daily niacin dose by 50% or more to 1000 mg/day or below in divided doses. The vision problems may then disappear after a few weeks. This threshold effect has been reported by ophthalmologists who have studied the condition.  Of course, with any regimen of high-dose niacin, you should consult and work with your own physician.
(Robert G. Smith, PhD, is Research Associate Professor of Neuroscience at the University of Pennsylvania Perelman School of Medicine and is Associate Editor of the Orthomolecular Medicine News Service. He is the author of The Vitamin Cure for Eye Diseases. Andrew W. Saul, OMNS founder and Editor-in-Chief, has coauthored four books with Abram Hoffer, MD, and is editor of the textbook The Orthomolecular Treatment of Chronic Disease.)
2. Gass JD. (1973) Nicotinic acid maculopathy. Am J Ophthalmol. 76:500-510. https://www.ncbi.nlm.nih.gov/pubmed/4743805
3. Millay RH, Klein ML, Illingworth DR. (1988) Niacin Maculopathy. Ophthalmology 95:930-936.https://www.ncbi.nlm.nih.gov/pubmed/3174043
4. Dajani HM, Lauer AK. (2006) Optical coherence tomography findings in niacin maculopathy. Can J Ophthalmol. 41:197-200.https://www.ncbi.nlm.nih.gov/pubmed/16767207
5. Lee JG, Patel A, Bertolucci A, Rosen RB (2019) Optical Coherence Tomography, Fluorescein Angiography, and Electroretinography Features of Niacin Maculopathy: New Insight Into Pathogenesis Journal of VitreoRetinal Diseases, 3:474-479.
6. Freisberg L, Rolle TJ, Ip MS. (2011) Diffuse macular edema in niacin-induced maculopathy may resolve with dosage decrease. Retin Cases Brief Rep. 5:227-228. https://www.ncbi.nlm.nih.gov/pubmed/25390170
Nutritional Medicine is Orthomolecular Medicine
Orthomolecular medicine uses safe, effective nutritional therapy to fight illness. For more information: http://www.orthomolecular.org
Find a Doctor
To locate an orthomolecular physician near you: http://orthomolecular.org/resources/omns/v06n09.shtml
The peer-reviewed Orthomolecular Medicine News Service is a non-profit and non-commercial informational resource.
Editorial Review Board:
Ilyès Baghli, M.D. (Algeria)
Andrew W. Saul, Ph.D. (USA), Editor-In-Chief
Comments and media contact: firstname.lastname@example.org OMNS welcomes but is unable to respond to individual reader emails. Reader comments become the property of OMNS and may or may not be used for publication.
This article may be reprinted free of charge provided 1) that there is clear attribution to the Orthomolecular Medicine News Service, and 2) that both the OMNS free subscription linkhttp://orthomolecular.org/subscribe.html and also the OMNS archive link http://orthomolecular.org/resources/omns/index.shtml are included.
Riordan Clinic | Orthomolecular.org
W. O. Belfield, Jr.